Delayed Reactions from Dermal Fillers Underestimated
Delayed reactions from popular dermal fillers, injected into the skin for wrinkle reduction, may be underestimated, putting many women at risk for adverse events, such as scarring, Bell's palsy, and lumpy faces. According to statistics from the American Society of Aesthetic Plastic Surgery, Millions of people seek skin treatments every year from dermal fillers.
The FDA has received 930 reports of side effects from dermal fillers in the past ten years. Inflammation, allergic reactions, infection, scars, bleeding, and face numbness associated with Bell's palsy are documented. Many of the procedures are performed by personnel with inadequate training, compounding the problem. Dermal fillers can migrate to other area of the face, cause asymmetry. Other undesirable results include bleeding and bruising. Unfortunately, many plastic surgeons do not feel that stronger label warnings are necessary.
Siobhan DeLancey, an FDA representative, present at a recent advisory panel meeting says manufacturers of dermal fillers should be very clear that side effects can occur years after the popular skin treatments are administered. "A lot of the panel members say they want manufacturers to do more rigorous premarket studies", says DeLancey.
Popular dermal fillers include Restylane and Perlane; Restylane has been marketed for its long lasting properties, making it very appealing for women seeking to reduce facial wrinkles. The product is manufactured by Medicis in Scottsdale, Arizona. CEO of the company, Jonah Shacknai disagrees that stronger labels are needed, stating, "We have not seen an adverse effect not reflected on our label." Other manufacturers feel warning labels should be specific to the product, rather than broadly based to include short acting and long acting dermal fillers.